Florida, 2019

Damaging Wind in Florida, July 12, 2019

July 12, 2019 · NWS MFL · 1 event in 1 county or zone

Tropical moisture brought into the region with southerly flow with Tropical Storm Barry in the central Gulf of Mexico. Lines of storms developed along both coast of Florida overnight leading to heavy rainfall and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Tropical moisture brought into the region with southerly flow with Tropical Storm Barry in the central Gulf of Mexico. Lines of storms developed along both coast of Florida overnight leading to heavy rainfall and gusty winds. One of these storms became severe producing a severe thunderstorm wind gust in Miami-Dade.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 12, 1:27 AM EST, 57 minutes earlier.

Area forecast discussion, Jul 12, 1:27 AM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Miami FL
227 AM EDT Fri Jul 12 2019

.AVIATION...
A rather active night hours at all taf sites as two lines of
storms developed shortly after midnight, one across APf and the
other just east of MIA and northward through FXE, requiring
several amendments. By 215 AM seems PBI will be the next terminal
affected by this line of storms, although the individual cells
are now rapidly dissipating. The next round of storms is expected
later today as daytime heating provides additional low level
instability for enhanced convection. VCTS are in place from 17-18Z
with possible TEMPOS required for periods of MVFR/IFR conditions.
Winds will vary in direction and speed near the remaining storms,
but in general will continue variable and light through around
15Z when the flow turns more SE at around 10-12kt.

&&

.PREV DISCUSSION... /issued 725 PM EDT Thu Jul 11 2019/

AVIATION...
Winds will become light and variable tonight over the taf sites
along with dry weather. The only exception is at KAPF where there
could be a few showers around the taf site until 03Z tonight. The
ceiling and vis should also remain in VFR conditions tonight.

UPDATE...
Showers and thunderstorms should continue to wind down over inland
areas this evening as the daytime heat is dwindling. Chances will
still exist across the coastal waters overnight. Very little
change to the ongoing forecast except some slight adjustments to
POPs and sky cover to account for trends. The current forecast is
in good shape.

PREV DISCUSSION... /issued 402 PM EDT Thu Jul 11 2019/

DISCUSSION...

TONIGHT : Scattered showers and thunderstorms will be possible
throughout the evening and overnight hours. Highest chances look
to be across the interior/Lake region this evening transitioning
over the local waters overnight into early tomorrow morning due to
deep southerly flow across the region and lingering moisture. GFS
forecast derived PW's will be 2.00+ inches overnight before
tapering off into the 1.70 to 1.95 inch range Friday. Overnight
lows are forecast to be in the low to mid 70s across the interior
and Lake regions with mid to upper 70s along both coasts.

SHORT TERM (Friday through Sunday): All eyes continue to focus on
Tropical Storm Barry. As of 2:00 PM EDT, the National Hurricane
Center (NHC) mentions that Tropical Storm Barry continues to move
westward with a northward turn expected Friday. Moisture channel
imagery and visible satellite imagery depict Tropical Storm Barry
in the Gulf. A consensus of the Global Forecast Models (and their
ensembles) track this developing system west into the north
central Gulf during this period with no concern to South Florida.

In other news, POPs look to generally be less than 30 to 40%
Friday through the weekend, with the higher chances across the
interior region and west coast. This is due to a combination of
things...

1. High pressure in the Atlantic continues to strengthen and build
across the region
2. Tropical Storm Barry pulls westward, dragging the best pool of
moisture with it
3. The Saharan Air Layer (SAL) arrives (greatest concentration
is forecast to be Friday and Saturday with a gradual progression
northward Saturday evening into Sunday)
4. Typical summertime pattern resumes

The primary hazards with thunderstorms during this time frame
would include frequent lightning and gusty winds. Depending on the
SAL, microphysical effects of dust aerosols would shift the
precipitation size spectrum from heavy precipitation to light
precipitation, so this would need to be monitored.

Outside of the mentioned thunderstorm concerns, temperatures
appear fairly seasonal with overnight lows in the 70s to around 80
giving way to afternoon high temperatures mostly in the low to mid
90s. Will have to keep an eye on heat indices for Friday and
Saturday as values could approach 107 to 109.

LONG TERM (Monday through Thursday): Ridging should mostly prevail
from the eastern Gulf of Mexico towards the western Atlantic,
although there are some model differences in handling an offshore
moving trough towards the end of this period. GFS and ECMWF
continue to conflict on the timing and location of this trough, so confidence
remains low at this time. Because of that, there could be an
increase in showers/thunderstorm coverage mid-week but capped
POPs at 30% for the time being. Seasonally warm temperatures are
likely to continue.

MARINE...
Initial S winds will shift from the SE early Friday
morning and stay SE throughout the weekend as high pressure
builds across the western Atlantic. For the outer Gulf waters,
SCEC conditions are possible tonight before winds weaken by
tomorrow morning. Otherwise, winds should stay below SCEC
conditions. Seas of 3 feet or less will occur throughout the
forecast period, though the outer Gulf waters could see seas up
to 4 feet through Saturday. Isolated showers and thunderstorms
are possible each day, so keep in mind that winds and waves could
be locally higher in and around any shower or thunderstorm.

AVIATION...
Showers and thunderstorms have moved through the east coast this
morning and cleared the taf sites. The airmass has been worked
over and will limit further potential of storms. Still some
isolated SHRA/TSTM possible but low chance to occur near terminal
at this time. Storms are still possible for KAPF this afternoon
with MVFR/IFR near or in any storms. Winds will remain
S/SE across the area this afternoon and evening. L/V winds
overnight. Winds increase out of SE tomorrow morning.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  92  78  92  79 /  40  20  20  10
Fort Lauderdale  91  79  91  79 /  20  10  20  20
Miami            92  79  92  79 /  20  10  20  20
Naples           90  76  92  76 /  30  10  40  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

AVIATION...17/AR
Hazardous weather outlook, Jul 11, 7:48 PM EST, 6 hours 36 minutes before
Hazardous Weather Outlook for South Florida...CORRECTED
National Weather Service Miami FL
848 PM EDT Thu Jul 11 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
121200-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
848 PM EDT Thu Jul 11 2019

...MODERATE RISK OF RIP CURRENTS WEST COAST BEACHES...
...ISOLATED/SCATTERED STORMS POSSIBLE COASTAL WATERS...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

RIP CURRENTS: There is a Moderate Risk of Rip Currents along the
west coast beaches of South Florida.

Thunderstorms: Isolated to scattered thunderstorms are possible over
the Atlantic and Gulf waters of South Florida including the a few
thunderstorms over the west coast metro areas. The primary impacts
from the thunderstorms will be lightning strikes.

Waterspouts: There is a slight chance of waterspouts over the
coastal waters of South Florida.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered showers and thunderstorms will favor interior and
Gulf areas during the weekend. Primary concerns will be occasional
lightning strikes, gusty winds and brief periods of heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Baxter

In the hours before

Local storm report, Jul 11, 8:24 PM EST, 6 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MIAMI FL
924 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     MARINE TSTM WIND 7 SSE PRINCETON         25.43N  80.32W
07/11/2019  M42 MPH          AMZ630             FL   MESONET

            WEATHERFLOW STATION XTKY MEASURED A 42 MPH WIND GUST
            (37 KTS) AT 1030 AM.

1115 AM     TSTM WND GST     15 W WESTON             26.14N  80.63W
07/11/2019  M47 MPH          BROWARD            FL   MESONET

            BSO ALLIGATOR ALLEY STATION MEASURED A 47 MPH (41 KNOT)
            GUST WITH A CLUSTER OF THUNDERSTORMS THAT CROSSED I-75.

&&

EVENT NUMBER MFL1900116 MFL1900115

BNB
Special weather statement, Jul 11, 11:10 PM EST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Miami FL
1210 AM EDT Fri Jul 12 2019

FLZ066-069-070-120500-
Coastal Collier County FL-Hendry FL-Inland Collier County FL-
1210 AM EDT Fri Jul 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLLIER AND WEST
CENTRAL HENDRY COUNTIES UNTIL 100 AM EDT...

* At 1210 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Golden Gate Estates, moving
  north at 30 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Naples, Ave Maria, Golden Gate Estates, Immokalee, Naples Park,
  Felda, Orangetree, Golden Gate, East Naples, Big Corkscrew Island,
  West Toll Gate On Alligator Alley, Vineyards, North Naples, Lely
  Resort, Pelican Bay, Corkscrew Swamp Sanctuary, Lely, Sunniland,
  Bunker Hill and Intersection I-75 And Everglades Blvd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2633 8182 2632 8182 2632 8166 2642 8166
      2642 8156 2657 8157 2658 8156 2658 8132
      2614 8132 2612 8162 2608 8181 2633 8184
TIME...MOT...LOC 0410Z 184DEG 27KT 2625 8167

AR
Special weather statement, Jul 11, 11:28 PM EST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Miami FL
1228 AM EDT Fri Jul 12 2019

FLZ069-070-120500-
Coastal Collier County FL-Inland Collier County FL-
1228 AM EDT Fri Jul 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLIER COUNTY UNTIL
100 AM EDT...

* At 1228 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Royal Palm Hammock, or 10 miles
  south of Golden Gate Estates, moving north at 30 mph.

* Wind gusts up to 50 mph possible with this storm.

* Locations impacted include...
  Naples, Marco Island, Belle Meade, Marco Island Airport, Naples
  Manor, Lely Resort, Royal Palm Hammock, South Blocks Golde, Rookery
  Bay Aquatic Preserve, Fakahatchee Strand State Preserve, Picayune
  Strand State Forest, Goodland, Port Of The Island, Fiddlers Creek,
  Key Marco and Cape Romano Aquatic Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2587 8147 2590 8173 2608 8180 2612 8160
      2614 8132
TIME...MOT...LOC 0428Z 184DEG 26KT 2607 8161

AR
Special weather statement, Jul 12, 12:04 AM EST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Miami FL
104 AM EDT Fri Jul 12 2019

FLZ069-070-120545-
Coastal Collier County FL-Inland Collier County FL-
104 AM EDT Fri Jul 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLLIER COUNTY UNTIL
145 AM EDT...

* At 104 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Golden Gate Estates, moving
  north at 25 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Ave Maria, Golden Gate Estates, Immokalee, Orangetree, Golden Gate,
  Lely Resort, Big Corkscrew Island, West Toll Gate On Alligator
  Alley, Naples Manor, Belle Meade, Corkscrew Swamp Sanctuary, Lely,
  South Blocks Golde, Sunniland, Picayune Strand State Forest, Bunker
  Hill, Intersection I-75 And Everglades Blvd, Miles City and Lake
  Trafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2632 8171 2632 8166 2642 8166 2642 8156
      2646 8156 2647 8132 2606 8132 2605 8173
TIME...MOT...LOC 0504Z 184DEG 21KT 2618 8155

AR
Special weather statement, Jul 12, 2:20 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Miami FL
320 AM EDT Fri Jul 12 2019

FLZ071>074-173-120800-
Inland Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
320 AM EDT Fri Jul 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTH
CENTRAL BROWARD COUNTIES UNTIL 400 AM EDT...

* At 320 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Intersection Krome And Kendall
  Drive, or 7 miles west of Kendall, moving north at 20 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Hialeah, Pembroke Pines, Miramar, Davie, Kendall, Doral, Miami
  Lakes, Hialeah Gardens, Pinecrest, Sweetwater, Medley, Westchester,
  Richmond West, Fountainbleau, Richmond Heights, Country Walk,
  Kendale Lakes, Palm Springs North, Pennsuco and Zoo Miami.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2560 8033 2560 8077 2604 8068 2604 8032
TIME...MOT...LOC 0720Z 184DEG 19KT 2569 8047

AR

The radar

The Miami radar (KAMX), 13 km away, was scanning. The volume nearest the first event began at 07:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami-Dade

When
July 12, 2:24 AM EST
Where
Miami-Dade County, 4.41 mi W of Westwood Lakes
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
25.720, -80.450

A severe thunderstorm wind gust of 58mph / 50 knots was recorded by the WeatherBug mesonet site located at the Lamar Louise Curry Middle School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844798.